Advertisment

Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1037

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (371 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References

 Article Access Statistics
    Viewed1306    
    Printed25    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2013  |  Volume : 23  |  Issue : 6  |  Page : 467-468
 

Aplastic anemia, membranous nephropathy and mercury


Department of Pharmaceutical and Medicinal Chemistry, Royal College of Surgeons in Ireland, 123, St Stephen's Green; Academic Unit of Neurology, Trinity Biomedical Sciences Institute, Trinity College Dublin, Dublin 2, Ireland

Date of Web Publication24-Oct-2013

Correspondence Address:
J Rooney
Academic Unit of Neurology, Trinity Biomedical Sciences Institute, Trinity College, 152-160 Pearse Street, Dublin 2
Ireland
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.120353

Rights and Permissions



How to cite this article:
Rooney J. Aplastic anemia, membranous nephropathy and mercury. Indian J Nephrol 2013;23:467-8

How to cite this URL:
Rooney J. Aplastic anemia, membranous nephropathy and mercury. Indian J Nephrol [serial online] 2013 [cited 2021 Nov 30];23:467-8. Available from: https://www.indianjnephrol.org/text.asp?2013/23/6/467/120353


Sir,

I read with interest the recent case study by Priya et al. [1] The authors state that reports of the effects of mercury on the bone marrow are rare, citing only two previous cases, and state also that membranous nephropathy has not previously been reported for injected elemental mercury. [1] However, I note that both aplastic anemia, [2] and a range of nephropathies with varied histological findings, [3] have been reported as side-effects of penicillamine, the chelation agent used in the current case. [1] Therefore, it seems worth considering whether penicillamine may have played a contributory or even a casual role in the development of aplastic anemia and membranous nephropathy in this case.

In fact, it is partly due to the risk of such serious reactions to penicillamine, as well as greater efficacy that the chelators sodium 2,3 dimercaptopropanesulfate (DMPS) or meso-2,3-dimercaptosuccinic acid (DMSA) are more frequently used to treat mercury toxicity. [4] However, it is worth pointing out that DMPS and DMSA must be used with caution in the presence of renal disease as they both undergo renal excretion. Inappropriate use in the presence of renal failure can lead to a paradoxical increase in blood mercury levels-particularly in the situation where there are deposits of mercury within the body. [5],[6] Such renal failure was not reported by Priya et al., and in fact, considering that the vast majority of blood-borne mercury is protein bound, [7] we can speculate that the presence of a proteinuria in their patient, whilst obviously a pathology with negative consequences in its own right, may have indirectly led to a more rapid urinary mercury excretion.

Finally, Priya et al., correctly point out that after acute mercury exposure, urinary levels only remain elevated for a period of weeks, thus posing a diagnostic challenge. [1] At least for cases of chronic exposure, analysis of urinary porphyrins has shown some promise in adults in detecting mercury exposure (particularly where the patient carries the coproporphyrinogen oxidase 4 (CPOX4) polymorphism). [8]

 
  References Top

1.Priya N, Nagaprabhu VN, Kurian G, Seethalakshmi N, Rao GG, Unni VN. Aplastic anemia and membranous nephropathy induced by intravenous mercury. Indian J Nephrol 2012;22:451-4.  Back to cited text no. 1
  Medknow Journal  
2.Fishel B, Tishler M, Caspi D, Yaron M. Fatal aplastic anaemia and liver toxicity caused by D-penicillamine treatment of rheumatoid arthritis. Ann Rheum Dis 1989;48:609-10.  Back to cited text no. 2
    
3.Habib GS, Saliba W, Nashashibi M, Armali Z. Penicillamine and nephrotic syndrome. Eur J Intern Med 2006;17:343-8.  Back to cited text no. 3
    
4.Blanusa M, Varnai VM, Piasek M, Kostial K. Chelators as antidotes of metal toxicity: Therapeutic and experimental aspects. Curr Med Chem 2005;12:2771-94.  Back to cited text no. 4
    
5.Alhamad T, Rooney J, Nwosu A, Maccombs J, Kim YS, Shukla V. Lessons learned from a fatal case of mercury intoxication. Int Urol Nephrol 2012;44:647-51.  Back to cited text no. 5
    
6.Alhamad T, Rooney J. A heavy heart. Am J Respir Crit Care Med 2012;185:785.  Back to cited text no. 6
    
7.Clarkson TW. The pharmacology of mercury compounds. Annu Rev Pharmacol 1972;12:375-406.  Back to cited text no. 7
    
8.Woods JS, Echeverria D, Heyer NJ, Simmonds PL, Wilkerson J, Farin FM. The association between genetic polymorphisms of coproporphyrinogen oxidase and an atypical porphyrinogenic response to mercury exposure in humans. Toxicol Appl Pharmacol 2005;206:113-20.  Back to cited text no. 8
    




 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07